7 weeks post second ablation (my first post apologies for the length)

Happy Holidays all. I have followed this forum since I first started experiencing Afib earlier this year, (March), and I thank everyone for all the wonderful information that has been available. I am a 49 year old male who never experienced a single issue my entire life until March of this year, which still puzzles me I must admit. My normal resting HR was 75-78 before my first ablation in October.

So as concise as possible, I had paroxysmal afib, which was highly symptomatic. The first few times both the Doctors and I could not even figure out what it was, I would just feel a thump, my heart felt like it was racing, and a few hours it disappeared. I went through electrocardiograms (perfectly normal), stress tests, etc, and all was normal and could not be repeated. Finally I had an attack and ran down to the office immediately and they caught it. My HR was all over the place 70, 185, 82, 190, 104, 70, 178....etc, and this lasted for about 10 hours even on a diltiazem drip. So now I was officially diagnosed. More episodes followed every 2 or 3 weeks, and my EP suggested a cryo-ablation as I was "young" in his view, and have a perfectly normal and healthy heart otherwise. So I agreed.

On Oct 17th, 2017, I had the procedure. It was thought to be successful, with one weird caveat, my resting HR went from 78 to 105 as soon as ablation was complete. It perplexed us both a bit, but the Dr. surmised that the vagus nerve was affected a bit by the cryo balloon and would eventually calm down. It was a great first 2 weeks..lol

Starting 10/31/17, the afib came back with a vengeance. I spent the next 2 weeks in and out of hospitals basically every other day with really high fluctuating heart rates that would convert with diltiazem in about 5 hours each time. During this time I was put on Fleccanide 100 2x a day, and diltiazem by pill first at 240mg a day, then 480 mg a day, but both did absolutely nothing. To further complicate this, I suddenly developed a new arrhythmia in the middle of this, arterial flutter, something that I never had before either. With everything getting worse by the day, my EP scheduled me for a second ablation at the 4 week mark of the first one, 11/7/17. Having 2 of these withing a month was a bit disconcerting, but I could not deal with constant issues either, so off I went.

This time he used RF ablation technique and re-did some of the areas that wound up healing over from the first one, as well as a right atrium ablation for the flutter. While the first ablation I was sedated and was about 3.5 hours, this one I was completely out, and took 6.5 hours. Waking up after this one, my HR was nice and steady, and around 90 bpm. Dr. put me on low dose nadolol 40 mg for 4 weeks, and Xarelto for 8 weeks , with instructions to stop both after that time frame.

Follow up visits were fantastic, no arrhythmias so far almost 7 weeks post 2nd procedure, but I have a weird issue I wonder if anyone else has experienced. For the first 4 to 5 weeks my resting HR was great at 84-86 and I felt great. As soon as I stopped the nadolol, 3 days later my resting HR jumped to 105, and has stayed there since. I feel fine, no arrhythmias whatsoever, but I find it a bit strange. EP wants me to keep off of beta blocker and finish healing on my own, but I am a bit worried HR is a bit high. Anyone else have this happen?

I appreciate any advice or experience anyone could share.

Happy Holidays

Chris

5 Replies
oldestnewest

Strange that your EP appears not to know but raised heart rate post ablation is very common. Typically up by 30 or so. In my case from low 60s to 85/90 and it took about nine months to return to pre AF levels. Don't worry about it. It will come down eventually once healing is complete (Three to six months usually)

1 like
Reply

My pulse rate also went into the 80s after my ablation. That seems to be quite common after an ablation and some studies indicate that it is one sign of a successful ablation. If I stop all of the beta blocker, it will be higher. Beta blockers slow the heart rate.

Dick

Reply

Well after speaking to my EP, it turns out stopping the Nadolol 40mg immediately caused beta blocker withdrawal. As an FYI, he said as beta blockers block adrenaline, some people get a "rush" of adrenaline to the heart after stopping, causing HR to increase. That explains my HR going to 115 at rest the third day off of Nadolol. He put me back on half a dose at 20mg, and within 90 minutes, it was back in the 80's. We are now going to wean off slowly, 2 weeks at 20mg, 2 weeks at 10 mg, then stop again.

Reply

I have been on Xarelto (Rivaroxaban) for three and a half years and it suits me well. I do get tired but the is the nature of AF and the rest of the tablets I take for High Blood pressure etc.

1 like
Reply

Thankfully I have no other risk factors, and I can stop Xarelto next week. I was only on it for the 8 weeks post ablation to allow the scar tissue to heal and smooth over.

Reply

You may also like...